Topical ketoprofen: reminder on risk of photo-sensitivity reactions
- Medicines and Healthcare products Regulatory Agency
- 1 June 2009
- Therapeutic area:
- Dermatology, Pain management and palliation, and Rheumatology
A reminder for those who use topical ketoprofen to avoid direct sunlight, ultraviolet rays, sunbeds or sunlamps.
Article date: June 2009
Ketoprofen gels are licensed for the relief of pain, inflammation, and stiffness associated with non-serious arthritis, sports injuries, sprains, and strains. They are available as both prescription-only medicines and in pharmacies.
Photosensitivity reactions with topical ketoprofen preparations have been recognised for several years, and there are warnings in the leaflet that accompanies every pack of medicine. Ketoprofen should be stopped and medical attention sought if skin reactions develop.
Healthcare professionals are reminded about the potential for photosensitivity reactions for users of topical ketoprofen and are asked to report, or encourage the user to report, any such reactions to MHRA using the Yellow Card portal.
Healthcare professionals, particularly pharmacists, are reminded to advise users to:
- avoid direct sunlight, ultraviolet (UV) rays, sunlamps, and sunbeds while using topical ketoprofen, and to exercise caution for 2 weeks after stopping treatment
- stop using ketoprofen gel and see a healthcare professional or go to hospital if they experience a skin reaction to sunlight, sunlamps, or sunbeds
See also updated reminder, August 2010
Article citation: Drug Safety Update June 2009, vol 2 issue 11: 6.
Published: 1 June 2009